Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1690 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed2843    
    Printed25    
    Emailed1    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 1994  |  Volume : 60  |  Issue : 1  |  Page : 56

Minocycline induced lingual hyperpigmentation




Correspondence Address:
N Khanna


Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions



How to cite this article:
Khanna N, Pandhi K R. Minocycline induced lingual hyperpigmentation. Indian J Dermatol Venereol Leprol 1994;60:56

How to cite this URL:
Khanna N, Pandhi K R. Minocycline induced lingual hyperpigmentation. Indian J Dermatol Venereol Leprol [serial online] 1994 [cited 2020 Nov 30];60:56. Available from: https://www.ijdvl.com/text.asp?1994/60/1/56/3990


To the Editor,

A 27-year-old unmarried female patient with severe acne was put on therapy with minocycline 100 mg daily. Within 3 weeks of starting therapy, she developed bluish grey hyperpigmentation on the dorsal aspect of her tongue.

There was no pigmentary change in the buccal mucosa or on the skin and there was no discoloration of the nails. Minocycline was withdrawn when the patient came for check­up at 4 weeks. She was put on alternate treatment regime for acne and followed up at regular intervals of 4 weeks. The lingual pigmantation gradually faded and at 20 weeks was barely perceptiable.

Minocycline induced hyper-pigmentation has been described in a variety of forms but is distinctly infrequent. Several hypothesis have been proposed for its pathogenesis. Minocycline is thought to stimulate melanin production by epidermal melanocytes. In addition, an Iron containing compound possibly haemosiderin or an Iron chelate of minocycline, may be deposited within the dermal macrophages. [1]

Although, pigmentation has been generally reported after long-term therapy with minocycline, [2] occasionally it has been noticed as early as 20 days after starting treatment . [3] In our patient too, the lingual pigmentation developed about 3 weeks after starting minocycline therapy. Pigmentation caused by minocycline is usally reversible. [3] This was also the case with our patient whose lingual pigmentation was barely perceptible at 20 weeks, following withdrawal of the drug.

 
  References Top

1.Sato S, Murphy G F, Bernhard J D, et al. Ultrastructural and X-ray microanalytical observations of minocycline-related hyperpigmentation of the skin. J Invest Dermatol 1981; 77 : 264 - 7.  Back to cited text no. 1    
2.Gordon G, Benjamin M S, latropousous M J. Hyperpigmentation of the skin associated with minocycline therapy. Arch Dermatol 1985; 121 : 618-23.  Back to cited text no. 2    
3.Mashimo K, Kato Y, Saito R. Laboratory and clinical investigations on minocycline. Chemotherapy 1970; 18 : 339 - 46.  Back to cited text no. 3    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow